How To Use Naloxone
Learn how to recognize and respond to an opioid overdoseWatch Video
Opioid Overdose Awareness
Common opioids include heroin, fentanyl, oxycodone, codeine, morphine, methadone and hydromorphone. Opioids are a type of depressant that can slow the body down and make people sleepy. They may be prescribed or used illegally to reduce pain, manage opioid dependence or produce a state of euphoria/relaxation.
Know the Risks
Overdose Risk is Increased When:
- Tolerance is lowered: after a period of non-use, or if you are using substances for the first time
- You have been sick, tired, run down, dehydrated or have liver issues
- You mix substances, including alcohol or prescription drugs
- The substance is stronger than you are used to
For more information about reducing risk, see our Safer Drug Use Tips
Know the Signs
Doesn't move and can't be woken.
Slow or Not Breathing
A breath every 5 seconds is normal.
Choking, gurgling sounds or snoring
Blue Lips & Nails
Cold or Clammy Skin
Know the Response: SAVE ME Steps
S - stimulate
Unresponsive? Call 9-1-1
A - airway
Check and open
V - ventilate
1 breath every 5 seconds
E - evaluate
M - medication
Inject 1 mL of naloxone into a muscle. Keep giving breaths.
E - evaluate & support
Opioid Overdose Emergency in BC
This 2 page infograph has details on the crisis, who's at risk and what's been done at it.